Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS New York, NY

June 26, 2002Rockland County, New York; Bergen County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 4:49 PM EDT for Rockland County, New York; Bergen County, New Jersey. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 4:49 PM EDT (20:49 UTC)
Expired
Jun 26, 2002, 5:30 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:00 PM EDTThunderstorm Wind 50 EWestwood, NJA spotter reported that strong winds knocked down several trees and power lines.
Jun 26, 5:10 PM EDTThunderstorm Wind 50 ENew City, NYPolice reported that strong winds knocked down several trees and power lines.
Jun 26, 5:20 PM EDTHail 1Teterboro, NJSpotters reported quarter size (1 inch diameter) hail along Route 80 near Teterboro at 5:20 pm and penny size (3/4-inch diameter) hail in Little Ferry at 5:25 pm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 262049
SVROKX
NJC003-NYC087-262130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  SOUTHERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 530 PM EDT.

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MONSEY TO HACKENSACK...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
  NANUET AND PEARL RIVER AROUND 455 PM.
  NEW CITY AND TAPPAN AROUND 500 PM.
  UPPER NYACK AND ORANGEBURG AROUND 505 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...HAWTHORNE...
NORWOOD...ORADELL AND POMONA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4120 7416 4085 7413 4084 7395 4114 7389
          4117 7402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 2:20 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
220 PM EDT WED JUN 26 2002

HIGHLY UNSTABLE AIRMASS IN PLACE WITH MSAS LI/S LESS THAN -9 ACROSS
INTERIOR AREAS AND BUFKIT CAPES IN EXCESS OF 2500 J/KG. FIRST
IMPULSE APPROACHING AREA TRIGGERING AN AREA OF ORGANIZED CONVECTION
ACROSS NE PA ...NRN NJ...AND THE LWR HUDSON VLY. SCT ACTIVITY ALSO
BREAKING OUT ACROSS THE NY METRO AREA WITH PULSE SEVERE CELLS. SPC
WATCH ISSUED FOR MOST OF FORECAST AREA WITH THE EXCEPTION OF LONG
ISLAND.

LEE TROF AND WEAK IMPULSES AT THE SRN EDGE OF THE WESTERLIES
EXPECTED TO KEEP CONVECTION GOING INTO THE EVENING. MAINLY PULSE
SEVERE EVENT WITH MODERATE CAPES AND LI/S AND LIMITED UPPER
DYNAMICS. SOME HEIGHT FALLS THIS EVENING MAY INCREASE THE MID LEVEL
FLOW...AIDING THE POTENTIAL FOR DAMAGING WINDS.

MODELS REMAIN IN GOOD AGREEMENT WITH MASS FIELDS. QPF APPEARS TO BE
OVERDONE TEMPORALLY...AS IT IS SPREAD OUT THROUGH THE OVERNIGHT AND
INTO THU.  ONCE FIRST IMPULSE SWINGS BY...CONDITIONS SHOULD SETTLE
DOWN LATE TONIGHT.  SIMILAR TIMING FOR THU AS UPPER TROUGH SWINGS
INTO THE LOWER GREAT LAKES AND ONCE AGAIN AIDES CONVECTION ALONG THE
PREFRONTAL TROUGH. THIS TIME AROUND THOUGH...MODERATE INSTABILITY
WILL BE ACCOMPANIED BY COOLING ALOFT AND STRONG MID LEVEL
WINDS...SUGGESTIVE OF A POTENTIAL SQUALL LINE TOWARD EVENING THU.
CONVECTION SHOULD CONTINUE INTO THE EARLY MORNING HOURS FRI BEFORE
FROPA AROUND 12Z.

UPPER TROF AXIS SWINGS THROUGH THE REGION BY 00Z SAT WITH SFC HI
PRESSURE BUILDING IN FOR A PLEASANT WEEKEND.

MADE MINOR ADJUSTMENTS TO NGM MOS GUIDANCE...SPECIFICALLY TO THU MAX
TEMPS WHICH SEEM TOO HIGH BASED ON CLOUD COVER.  FRI MAX TEMPS ALSO
BUMPED UP WITH NW FLOW AND WEAK COLD ADVECTION.

MARINE...WINDS AND SEAS WILL INCR BUT ARE EXPECTED TO RMN BLO SCA
CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 26, 11:05 AM EDT, 5 hours 44 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT WED JUN 26 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXBronx, New York37 min
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXOrange67 min
Jun 26, 2:17 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Jun 26, 2:18 PM EDTSpecial Marine WarningOKX72 min
Jun 26, 2:32 PM EDTFlash Flood WarningOKXBronx118 min
Jun 26, 2:57 PM EDTSevere Thunderstorm WarningOKXWestchester48 min
Jun 26, 2:59 PM EDTSevere Thunderstorm WarningOKXOrange31 min
Jun 26, 3:41 PM EDTSevere Thunderstorm WarningOKXPutnam49 min
Jun 26, 3:54 PM EDTSevere Thunderstorm WarningOKXWestchester51 min
Jun 26, 5:10 PM EDTSpecial Marine WarningOKX65 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester42 min
Jun 26, 5:38 PM EDTFlash Flood WarningOKXBronx3 hr
Jun 26, 5:50 PM EDTSevere Thunderstorm WarningOKXNassau55 min
Jun 26, 6:22 PM EDTSevere Thunderstorm WarningOKXSuffolk53 min
Jun 26, 6:50 PM EDTSpecial Marine WarningOKX70 min
Jun 26, 5:54 PM EDTSevere Thunderstorm WarningOKXPassaic51 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.